Traditional Chinese Simplified Chinese Email this article news.gov.hk
Safe use of Arrow Brand Medicated Oil & Embrocation
***************************************************

     The Department of Health (DH) today (May 28) cautioned the public on the proper use of a product called "Arrow Brand Medicated Oil & Embrocation"(bMXo).

     Through the DH's drug surveillance scheme, DH noted that the United States Food and Drug Administration (USFDA) warned consumers on May 27 (US Time) not to purchase or use the above product as it contains two substances, methyl salicylate and camphor, which may cause severe side effects when ingested. The side effects may also arise when the substances are applied to large areas of the body, or when combined with heat to increase absorption of the active ingredients. Children may have more severe side effects from these ingredients.

     Side effects from these ingredients include abdominal pain, nausea, vomiting, diarrhea, headache, visual changes, dizziness and mental confusion.

     USFDA's preliminary testing on product samples also revealed a compound that appears to be diethylene glycol (DEG), an ingredient used in antifreeze, which may be toxic if ingested. Further testing is needed to confirm the presence of DEG.

     In Hong Kong, there is a proprietary Chinese medicine registered with the same name. The product contains methyl salicylate and camphor but not DEG, and is for external use only. Samples are being obtained from local market for further investigation. Surveillance on similar products will also be enhanced.

     A DH spokesman said that methyl salicylate and camphor are known active ingredients of topical products for relieving muscle and joint pain. Products with these ingredients should only be used externally and with caution. Children should consult healthcare professionals before using these products. Those suffering from flu, chickenpox, or fever should avoid using these products because methyl salicylate may induce Reye's Syndrome, which is a rare complication involving the central nervous system and the liver.

     Consumers using similar products should contact their healthcare professionals immediately if they feel unwell or if they have concerns.

     As of today, no similar alert has been noted under DH's drug surveillance scheme. DH will follow up with other drug regulatory authorities including USFDA on the issue.

Ends/Friday, May 28, 2010
Issued at HKT 21:18

NNNN

Print this page